Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Gaylord, MI

October 4, 2018Alcona County, Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2018, 2:52 AM EDT for Alcona County, Alpena County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 2:52 AM EDT (06:52 UTC)
Expired
Oct 4, 2018, 3:15 AM EDT
In force
23 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcona County, MI, Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 552 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
552 m²/s²
0-3 km storm-relative helicity
636 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KAPX 040652
SVRAPX
MIC001-007-040715-
/O.NEW.KAPX.SV.W.0045.181004T0652Z-181004T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
252 AM EDT THU OCT 4 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northern Alcona County in northern Michigan...
  Southeastern Alpena County in northern Michigan...

* Until 315 AM EDT.

* At 252 AM EDT, severe thunderstorms were located along a line
  extending from near Alpena to near The Town Of Hubbard Lake to near
  Ossineke Township, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alpena, Ossineke, The Town Of Hubbard Lake, Spruce, Hubbard Lake,
  Lost Lake Woods and Devils Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4502 8327 4508 8338 4506 8343 4498 8344
      4499 8341 4496 8345 4489 8334 4491 8333
      4490 8333 4479 8332 4481 8389 4492 8362
      4508 8350 4510 8331 4506 8331 4504 8327
      4505 8322 4503 8326 4504 8320
TIME...MOT...LOC 0652Z 267DEG 51KT 4502 8347 4493 8354 4485 8375 

HAIL...<.75IN
WIND...60MPH
 
$$

JPB
1 follow-up statement
053 
WWUS53 KAPX 040714
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
314 AM EDT THU OCT 4 2018

MIC001-007-040721-
/O.EXP.KAPX.SV.W.0045.000000T0000Z-181004T0715Z/
Alcona MI-Alpena MI-
314 AM EDT THU OCT 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALCONA AND
SOUTHEASTERN ALPENA COUNTIES WILL EXPIRE AT 315 AM EDT...
    
The storms which prompted the warning have moved out into Lake 
Huron.  Therefore, the warning will be allowed to expire.

LAT...LON 4502 8327 4508 8338 4506 8343 4498 8344
      4499 8341 4496 8345 4489 8334 4491 8333
      4490 8333 4479 8332 4481 8389 4492 8362
      4508 8350 4510 8331 4506 8331 4504 8327
      4505 8322 4503 8326 4504 8320
TIME...MOT...LOC 0711Z 270DEG 51KT 4503 8312 4494 8319 4486 8340 

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:00 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 4, 1:00 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
100 AM EDT Thu Oct 4 2018

.UPDATE...
Issued at 943 PM EDT Wed Oct 3 2018

Strong surface low center has reached Central Lake Superior late
this evening. Associated warm front extends from the low thru our
NE CWA...while the cold front has pushed thru much of NW
Wisconsin. All associated convection is along and ahead of the
cold front...and so far as been marginally severe with reports of
1 inch hail and a couple of funnel clouds over Northern Wisconsin
along with one report of damaging winds across Western Upper
Michigan. Closer to home...no severe weather has been reported so
far with only reports of some non-severe winds reaching 40 mph and
heavy rain in some locations.

As we head into the overnight hours...upstream cold front will
slide thru our CWA overnight. Associated convection will spread
eastward into our CWA. With bulk shear values holding around 50
kts...strong/isold severe storms are still certainly possible.
Amount of available instability will be the question...especially
as our diurnal instability continues to wane. Strong low level WAA
ahead of the front should provide sufficient instability (MUCAPES
of around 1500 J/KG) for continued convective development.
Damaging winds and the possibility of isold tornadoes will remain
the primary threat given strong bulk shear values and overall
strengthening synoptic flow ahead of the cold front.

&&

.NEAR TERM...(Through Tonight)
Issued at 345 PM EDT Wed Oct 3 2018

...Severe thunderstorms likely tonight...

High impact weather potential...severe thunderstorms expected
between 8 pm and 3 am. High-end straight line wind threat, a few
tornadoes possible.

Per collab with SPC, we will do wx balloon releases at 21Z and 03Z,
wx permitting (21Z should be fine, 03Z might be dicey).

994 mb surface low is in sw MN, and will move/evolve rapidly ne-ward
while further deepening, going sub-980mb over western Hudson Bay by
morning. If anything, warm/muggy air is surging north ahead of
schedule, with TVC 75/66, and MBS 76/67. (This is also occurring to
our w across central/southern WI.) Of course, there is still plenty
of grunge over the interior of northern lower and points north, and
shower/t-storm activity along/north of M-68. Convection here is not
as vigorous as it was a couple of hours ago.

There is a risk of a shower popping most anywhere thru early
evening, but clearly the highest pops are warranted in the north,
ahead of the incoming warm front. We will gradually gouge out the
lingering fog/stratus over at least northern lower, as the warm
front moves in. This is all in advance of a cold front, which will
blast across nw lower/eastern upper MI toward midnight, and ne lower
MI overnight.

No major changes to planned convective evolution tonight. Vigorous
deep convection should fire along the front and surface low in
northern WI/western upper MI toward 22Z. Lead strong/svr cells will
approach western Chip/Mack Cos by 01Z/9pm, with various
bands/clusters of storms transiting northern MI from there thru
about 08z/3am.

As described earlier today, shear is in abundance: 0-6km bulk shear
hovers around 50kt; 0-3km helicities of 500-600 m2/s2; even our 0-
1km helicity values push 500. Instability will not be nearly as
plentiful, with MuCapes probably creeping a bit past 500j/kg. That
still hits the sweet spot regarding an environment favorable for
supercells and tornadoes, though the latter is dependent on
maintaining an unstable BL past sunset. That is marginal, and one of
the key questions (along with storm morphology) as to what our
primary threat is tonight. Our working assumption is that we can
manage to keep the BL just barely unstable. As for morphology, the
most recent SPC day 1 outlook described expected upscale growth into
"a bowing supercell cluster", which 1) sounds very unpleasant, and
2) accurately describes the multiple storm modes that remain
possible tonight.

Expect activity to mature enough such that straight line winds are
(by a small margin) the biggest concern. SPC day 1 outlook for wind
highlights a >10% chance for wind gusts more than 65 knots in parts
of nw lower and the Straits region. It can not be emphasized enough:
We Do Not See That Here Very Often. A few tornadoes also remain a
very realistic possibility.

Could see a few post-frontal showers linger in nw and n central
lower MI overnight, aided by the lakes. Otherwise, after a very
balmy and breezy evening, strong nw winds will help temps plunge
back into the 40s by morning (low/mid 50s may linger near Saginaw
Bay).

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 345 PM EDT Wed Oct 3 2018

High Impact Weather Potential: Gale conditions will continue over
Whitefish Bay and Lake Huron into Thursday evening. Potential for
strong storms again Saturday.

Pattern Synopsis/Forecast: With the cold front from Wednesday
night clear of the area, high pressure will begin to briefly build
over the Great Lakes through the day Thursday. Another low
pressure system will be lifting out of the Plains Friday, with
warm advection showers getting into the area Friday evening before
the main system arrives early Saturday.

Primary Forecast Concerns: The initial concern will be with the
continued strong winds Thursday morning. As the low lifts further
through Quebec and the front pushes further to our east, the
pressure gradient will begin to relax and winds will begin to
diminish. This is expected to occur by Thursday afternoon for Lake
Michigan, and a bit later in the evening for Whitefish Bay and Lake
Huron. Temperatures will drop significantly behind the front, with
upper 40s to mid 50s across the forecast area Thursday and Friday.
The coldest of the airmass will dip into the Tip of the Mitt, with
temperatures in eastern upper nearly 10 degrees below normal.

The focus then shifts to the storm potential for Saturday. Low
pressure will once again lift through the area, with plenty of shear
to work with (45 - 50+kts) and increasing instability (though right
now this looks to be sub 1000 J/kg of CAPE). This system currently
looks to be passing further south than the system we are dealing
with today. The center of the system Saturday is currently progged
to pass right over northern MI, rather than to our west. This will
limit out time in the warm sector, as well as largely remove us from
the forcing along the cold front. Shifts with the track of this low
would be more likely to take it even further south, but will need to
keep an eye on any northward adjustments as that would provide
conditions conducive to development of stronger storms.

.LONG TERM...(Saturday night through Wednesday)
Issued at 345 PM EDT Wed Oct 3 2018

Pattern remains active through the weekend and into mid-week.
Overall pattern will setup with deep troughing out west and high
amplitude ridging building over the eastern CONUS. Temperatures will
continue to be up and down over the weekend, but will become much
warmer than normal as the ridging takes hold early next week. There
will be several chances for rain over the long term, as disturbances
ride along the western periphery of the ridging from the southern
Plains and into the Great Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 100 AM EDT Thu Oct 4 2018

A strong cold front will swing thru Northern Lower Michigan
overnight. Widespread showers and thunderstorms along and ahead
of the front will end once the front moves thru. A few
strong/severe storms are still possible...with isold gusts to 50
kts possible within any storms that reach severe limits. MVFR/IFR
conditions are expected within some of the heavier showers/storms.
Strong synoptic winds will continue to impact the region...even
behind the cold front. Wind gusts of 25 to 35 kts are expected and
a few higher gusts possible as well especially in and around
thunderstorms. Wind direction will shift from the SW ahead of the
front to the NW behind the front.

&&

.MARINE...
Issued at 345 PM EDT Wed Oct 3 2018

Marginal sw gales will continue in spots thru this evening, until
a strong cold front results in stronger nw gales on most of our
waters. Strong/svr storms are possible between 8 pm and 3 am,
especially on Lake MI, with a threat for intense wind gusts. Our
gales will gradually relax Thursday, though brisk northerly winds
will persists into Thu night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING until 2 PM EDT Thursday for LHZ345>348.
     SMALL CRAFT ADVISORY until 8 PM EDT Thursday for LHZ349.
LM...GALE WARNING until 8 AM EDT Thursday for LMZ323-341-342-344>346.
LS...GALE WARNING until 2 PM EDT Thursday for LSZ321-322.
&&

UPDATE...MR
NEAR TERM...JZ
SHORT TERM...AM
LONG TERM...AM
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Oct 3, 9:49 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
949 PM EDT Wed Oct 3 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-041200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
949 PM EDT Wed Oct 3 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Overnight.

Numerous thunderstorms will move across northern Michigan through 3
am. There is an enhanced risk for severe thunderstorms through this
time. The greatest severe threat will be from potential swaths of
damaging winds, with isolated wind gusts exceeding 75 mph. A few
tornadoes will also be possible, as will large hail. The highest
risk for severe weather will be west of a line from Rogers City to
Houghton Lake, including eastern upper Michigan.

Gale force wind gusts are expected on northern Lake Michigan,
including Grand Traverse Bay overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts will continue Thursday morning on some
nearshore waters around northern Michigan.

Runoff from moderate to heavy rainfall could produce minor flooding
in flood-prone areas Thursday and Friday. This includes along the
Rifle River near Sterling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&& For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Oct 4, 12:37 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1237 AM EDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     2 E EVERGREEN SHORES    45.90N 84.70W
10/04/2018  M52 MPH          LHZ346             MI   BUOY

            BUOY STATION WDH7559, 1 E EVERGREEN SHORES.

&&

SWR
Local storm report, Oct 4, 12:52 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1252 AM EDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     MACKINAW CITY           45.78N 84.73W
10/04/2018  M43 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION MACM4, MACKINAW CITY.

&&

SWR
Local storm report, Oct 4, 12:53 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1253 AM EDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     4 WNW MACKINAW CITY     45.80N 84.80W
10/04/2018  M40 MPH          LHZ345             MI   BUOY

            BUOY STATION 45175, 3 WNW MACKINAW CITY.

&&

SWR
Local storm report, Oct 4, 1:05 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
105 AM EDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND GST     1 WSW IRONTON           45.26N 85.22W
10/04/2018  M60 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION D7501, IRONTON.

1200 AM     TSTM WND GST     1 NW PELLSTON           45.57N 84.80W
10/04/2018  M59 MPH          EMMET              MI   ASOS

            ASOS STATION PLN, PELLSTON - RGNL AIRPORT OF
            EMMET COUNTY.

1125 PM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
10/03/2018  M58 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL, LELAND.

1200 AM     TSTM WND GST     2 E EVERGREEN SHORES    45.90N 84.70W
10/04/2018  M52 MPH          LHZ346             MI   BUOY

            BUOY STATION WDH7559, 1 E EVERGREEN SHORES.

1047 PM     TSTM WND GST     3 SSW MAPLE CITY        44.81N 85.90W
10/03/2018  M48 MPH          LEELANAU           MI   MESONET

            MESONET STATION MC045, 3 SW MAPLE CITY.

1136 PM     NON-TSTM WND GST 1 SW FRANKFORT          44.63N 86.25W
10/03/2018  M46 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT, FRANKFORT.

1120 PM     NON-TSTM WND GST 3 N BAYSHORE            45.40N 85.10W
10/03/2018  M45 MPH          LMZ342             MI   BUOY

            BUOY STATION 45022, 3 N BAYSHORE.

1116 PM     NON-TSTM WND GST 1 SSW MANISTEE          44.23N 86.34W
10/03/2018  M44 MPH          MANISTEE           MI   MESONET

            MESONET STATION D9113, 1 SSW MANISTEE.

1224 AM     TSTM WND GST     MACKINAW CITY           45.78N 84.73W
10/04/2018  M43 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION MACM4, MACKINAW CITY.

1150 PM     NON-TSTM WND GST 1 S SAULT STE. MARIE    46.47N 84.37W
10/03/2018  M43 MPH          CHIPPEWA           MI   ASOS

            ASOS STATION ANJ, SAULT STE MARIE -
            MUNICIPAL AIRPORT.

1102 PM     NON-TSTM WND GST 2 S BENZONIA            44.59N 86.10W
10/03/2018  M42 MPH          BENZIE             MI   MESONET

            MESONET STATION MC014, 2 S BENZONIA.

1115 PM     NON-TSTM WND GST 1 ENE ELBERTA           44.63N 86.21W
10/03/2018  M40 MPH          BENZIE             MI   AWOS

            AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
            FIELD.

&&

SWR
Local storm report, Oct 4, 1:27 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
127 AM EDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     TSTM WND GST     1 SE GREILICKVILLE      44.79N 85.63W
10/04/2018  M41 MPH          LMZ323             MI   MESONET

            MESONET STATION XELM, GREILICKVILLE.

&&

SWR
Local storm report, Oct 4, 1:40 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
140 AM EDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 4 SSW WHITEFISH POINT   46.70N 85.00W
10/04/2018  M40 MPH          LSZ321             MI   BUOY

            BUOY STATION WL3108, 3 SSW WHITEFISH POINT.

&&

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:17 PM EDTSpecial Marine WarningAPX45 min
Oct 3, 11:46 PM EDTSpecial Marine WarningAPX29 min
Oct 3, 11:54 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Emmet66 min
Oct 4, 12:01 AM EDTSpecial Marine WarningAPX89 min
Oct 4, 12:23 AM EDTSevere Thunderstorm WarningAPXPresque Isle52 min
Oct 4, 1:10 AM EDTSpecial Marine WarningAPX50 min
Oct 4, 1:13 AM EDTSpecial Marine WarningAPX17 min
Oct 4, 2:23 AM EDTSpecial Marine WarningAPX97 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.